Hail, Campbell
- When
- July 20, 4:35 PM EST to 4:39 PM EST
- Where
- Campbell County, 4 mi ENE of Alexandria
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.992, -84.311
Isolated to scattered thunderstorms developed during the heating of the day. Some of these storms became severe during the late afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Isolated to scattered thunderstorms developed during the heating of the day. Some of these storms became severe during the late afternoon. The severe weather threats from these storms were large hail and damaging thunderstorm winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 20, 3:20 PM EST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
420 PM EDT WED JUL 20 2011
.SYNOPSIS...
A HOT AND HUMID AIR MASS WILL REMAIN IN PLACE ACROSS THE REGION
THROUGH THE WEEKEND. A COLD FRONT WILL DROP TEMPERATURES CLOSER TO
NORMAL EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
SCATTERED STORMS HAVE DEVELOPED IN THE EASTERN COUNTIES WHERE AN
AXIS OF MOISTURE CONVERGENCE HAS SET UP. ADDITIONAL STORMS MAY
DEVELOP ELSEWHERE WITH THE INDIANA/OHIO BORDER COUNTIES APPEARING
TO HAVE A SLIGHTLY BETTER CHANCE. ALL STORMS WILL SLOWLY MOVE
SOUTH AND BE CAPABLE OF PRODUCING HEAVY RAIN AND SOME STRONG WIND
GUSTS. EXPECT STORMS TO BE MAINLY DIURNAL WITH ACTIVITY
DIMINISHING IN THE EVENING. FAVORED HIGHER NAM MOS FOR LOW
TEMPERATURES.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
APPEARS THAT THURSDAY WILL BE THE HOTTEST DAY OF THIS STRETCH.
GUIDANCE IS IN PRETTY GOOD AGREEMENT WHICH ALSO LINES UP WELL WITH
PREVIOUS FORECAST. SO SAW NO REASON TO VARY FROM THAT. THESE
TEMPERATURES COMBINED WITH DEW POINTS IN THE LOWER TO MID 70S
WILL PUSH THE ENTIRE FORECAST AREA INTO EXCESSIVE HEAT WARNING
RANGE. SO EXPANDED THE WARNING EASTWARD TO INCLUDE THE REST OF
THE ZONES. THURSDAY NIGHT LOWS SHOULD BE SLIGHTLY WARMER THAN
TONIGHT. THERE WILL STILL BE THE POSSIBILITY OF DIURNAL CONVECTION
ALTHOUGH IT APPEARS THAT THIS WILL BE LIMITED TO THE SOUTHEAST
PART OF THE FORECAST AREA.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
THE HEAT AND HUMIDITY WILL CONTINUE THROUGH THE WEEKEND. HEAT INDEX
VALUES ON FRIDAY WILL BE AROUND 105 DEGREES OR HIGHER ACROSS MOST
LOCATIONS. DUE TO THIS WENT AHEAD AND CONTINUED THE EXCESSIVE HEAT
WARNING INTO FRIDAY EVENING. WITH SLIGHTLY MORE CLOUD COVER AND
PRECIP COVERAGE EXPECTED ON SATURDAY AND SUNDAY DECIDED NOT TO
EXTEND THE EXCESSIVE HEAT WARNING BEYOND FRIDAY AT THIS TIME. HEAT
INDEX VALUES WILL STILL REMAIN HIGH DURING THE WEEKEND HOWEVER AND
ADDITIONAL WARNINGS OR ADVISORIES MAY BE NEEDED IN THE FUTURE. A
COLD FRONT WILL MOVE THROUGH ON MONDAY AND BRING SLIGHTLY COOLER
TEMPERATURES FOR MONDAY AND TUESDAY. BY WEDNESDAY A RIDGE WILL
BEGIN TO BUILD BACK INTO THE AREA AND THE HEAT AND HUMIDITY WILL
BEGIN TO RETURN.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
LIGHT SHOWERS AND MID/HIGH CLOUDS ON THE INDIANA/OHIO STATE LINE
CONTINUE TO DISSIPATE AS THEY DRIFT SOUTH. SCT CU IS POPPING UP
ELSEWHERE ACROSS THE AREA...WITH A COUPLE SHOWERS NOW SHOWING UP OVER
SOUTHERN INDIANA. ISOLATED SHOWERS AND TSTRMS WILL BE POSSIBLE
ACROSS THE AREA THIS AFTERNOON THROUGH ABOUT 00Z AS A WEAK UPPER
DISTURBANCE MOVES THROUGH. OVERALL CHANCE FOR RAIN AT ANY GIVEN
LOCATION WILL BE PRETTY LOW...SO JUST MENTIONED CB IN TAFS.
MOSTLY CLEAR SKIES AND LIGHT WINDS WILL ALLOW FOR MVFR TO LOCALLY
IFR MIST/FOG AGAIN TONIGHT. VFR CONDITIONS WILL RETURN BY 13Z AS
THE FOG BURNS OFF...BUT HAZY CONDITIONS WILL LIKELY PERSIST
THROUGH THURSDAY MORNING DUE TO HIGH DEW POINTS AND LIGHT WINDS.
OUTLOOK...CHANCE OF THUNDERSTORMS FRIDAY AND AGAIN SUNDAY INTO
MONDAY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...EXCESSIVE HEAT WARNING UNTIL 9 PM EDT FRIDAY FOR OHZ034-035-
042>044-051-060-061-070-071-077-078.
EXCESSIVE HEAT WARNING FROM NOON THURSDAY TO 9 PM EDT FRIDAY
FOR OHZ026-045-046-052>056-062>065-072>074-079>082-088.
HEAT ADVISORY UNTIL NOON EDT THURSDAY FOR OHZ026-045-046-
052>056-062>065-072>074-079>082-088.
KY...EXCESSIVE HEAT WARNING UNTIL 9 PM EDT FRIDAY FOR KYZ089>098.
EXCESSIVE HEAT WARNING FROM NOON THURSDAY TO 9 PM EDT FRIDAY
FOR KYZ099-100.
HEAT ADVISORY UNTIL NOON EDT THURSDAY FOR KYZ099-100.
IN...EXCESSIVE HEAT WARNING UNTIL 9 PM EDT FRIDAY FOR INZ050-058-
059-066-073>075-080.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...NOVAK
AVIATION...KURZHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 400 PM EDT WED JUL 20 2011 INZ050-058-059-066-073>075-080-KYZ089>098-OHZ034-035-042>044-051-060- 061-070-071-077-078-211000- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-MIAMI- PREBLE-MONTGOMERY-BUTLER-WARREN-HAMILTON-CLERMONT- 400 PM EDT WED JUL 20 2011 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 9 PM EDT FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...MIAMI VALLEY OF OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. EXCESSIVE HEAT WARNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. EXCESSIVE HEAT WARNING. CONDITIONS WILL NOT BE QUITE AS HOT OVER THE WEEKEND. HOWEVER... HEAT INDICES ARE STILL EXPECTED TO RISE TO BETWEEN 100 AND 105 BOTH SATURDAY AND SUNDAY AFTERNOONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ099-100-OHZ026-045-046-052>056-062>065-072>074-079>082-088-211000- MASON-LEWIS-HARDIN-UNION OH-DELAWARE-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-CLINTON- ROSS-HOCKING-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO- 400 PM EDT WED JUL 20 2011 ...HEAT ADVISORY IN EFFECT UNTIL NOON EDT THURSDAY... ...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON THURSDAY TO 9 PM EDT FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. EXCESSIVE HEAT WARNING. CONDITIONS WILL NOT BE QUITE AS HOT OVER THE WEEKEND. HOWEVER... HEAT INDICES ARE STILL EXPECTED TO RISE TO BETWEEN 100 AND 105 BOTH SATURDAY AND SUNDAY AFTERNOONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
429 PM EDT WED JUL 20 2011
OHZ055-056-065-074-202130-
FAIRFIELD OH-FRANKLIN OH-HOCKING OH-LICKING OH-
429 PM EDT WED JUL 20 2011
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LICKING...
HOCKING...SOUTHEASTERN FRANKLIN AND FAIRFIELD COUNTIES THROUGH 530 PM
EDT...
AT 428 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
PICKERINGTON...MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...MILLERSPORT...
BALTIMORE...PLEASANTVILLE...LANCASTER...BREMEN...SUGAR GROVE...
ROCKBRIDGE AND LOGAN.
ALSO...CARROLL...THURSTON...ROYALTON...FAIRFIELD COUNTY AIRPORT...
AMANDA...WEST RUSHVILLE...RUSHVILLE AND CLEARPORT ARE NEAR THE PATH
OF THIS STRONG THUNDERSTORM.
LAT...LON 3942 8262 3975 8283 3979 8283 3980 8286
3987 8291 4002 8261 3977 8240 3975 8240
3975 8238 3973 8236 3960 8237 3960 8226
3958 8225SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
439 PM EDT WED JUL 20 2011
OHZ088-202130-
SCIOTO OH-
439 PM EDT WED JUL 20 2011
...A STRONG THUNDERSTORM WILL AFFECT EASTERN SCIOTO COUNTY THROUGH
530 PM EDT...
AT 436 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR PORTSMOUTH
REGIONAL AIRPORT...MOVING SOUTH AT 15 MPH.
WIND GUSTS TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...ROSEMOUNT...NEW
BOSTON...SCIOTODALE...PORTSMOUTH...WHEELERSBURG AND FRANKLIN FURNACE.
ALSO...SCIOTOVILLE...LYRA...POWELLSVILLE AND HAVERHILL ARE NEAR THE
PATH OF THIS STRONG THUNDERSTORM.
LAT...LON 3859 8285 3867 8286 3868 8288 3875 8288
3873 8299 3889 8302 3892 8279 3868 8271
3867 8276 3864 8276 3861 8274 3859 8275
3857 8281PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
444 PM EDT WED JUL 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG GAHANNA 40.03N 82.88W
07/20/2011 FRANKLIN OH TRAINED SPOTTER
A FEW MEDIUM SIZE BRANCHES DOWN
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
519 PM EDT WED JUL 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM FLASH FLOOD LANCASTER 39.72N 82.60W
07/20/2011 FAIRFIELD OH PUBLIC
FLOODING WATER RISING AT APARTMENT COMPLEX.
&&
MIKEGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
520 PM EDT WED JUL 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM TSTM WND DMG 4 E LITHOPOLIS 39.81N 82.74W
07/20/2011 FAIRFIELD OH LAW ENFORCEMENT
NUMEROUS TREES DOWN FROM PICKERINGTON TO LANCASTER
&&
SALMOMARSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
520 PM EDT WED JUL 20 2011
KYZ092-093-096>098-OHZ078-202215-
KENTON KY-PENDLETON KY-ROBERTSON KY-BRACKEN KY-CAMPBELL KY-
CLERMONT OH-
520 PM EDT WED JUL 20 2011
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CLERMONT...
CAMPBELL...BRACKEN...ROBERTSON...EASTERN PENDLETON AND KENTON
COUNTIES THROUGH 615 PM EDT...
AT 519 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR NEW
RICHMOND...MOVING SOUTH AT 20 MPH.
WIND GUSTS TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...BUTLER...FALMOUTH AND
BROOKSVILLE.
ALSO...ASPEN GROVE...WHITE VILLA...CALIFORNIA...CAMPBELL COUNTY
LAKE...GUBSER MILL...GRANTS LICK...MENTOR AND IVOR ARE NEAR THE PATH
OF THIS STRONG THUNDERSTORM.
LAT...LON 3855 8417 3855 8421 3858 8421 3856 8438
3902 8450 3905 8440 3903 8432 3907 8431
3909 8424 3861 8398 3860 8399 3858 8397
3853 8417The Cincinnati radar (KILN), 64 km away, was scanning. The volume nearest the first event began at 21:36 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330123, 330124.